Wyoming, 2013

Hail in Wyoming, June 17, 2013

June 17, 2013 · NWS CYS · 2 events in 2 counties and zones

Early morning and afternoon thunderstorms produced hail and heavy rain across portions of east central and southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Early morning and afternoon thunderstorms produced hail and heavy rain across portions of east central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 9:25 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 16, 9:25 PM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 PM MDT SUN JUN 16 2013

.UPDATE...
ISSUED AT 1020 PM MDT SUN JUN 16 2013

RADAR SHOWS THE STORM ACROSS PLATTE COUNTY WEAKENING AS THE
ATMOSPHERE BEGINS TO STABILIZE. WEAK SHORTWAVE SHOWS UP ON WATER
VAPOR IMAGERY ACROSS EASTERN IDAHO AND WESTERN WYOMING. THE HRRR
MODEL INDICATES SHOWERS AND ISOLATED TSTMS APPROACHING CONVERSE
AND NIOBRARA COUNTIES LATER TONIGHT AS THE SHORTWAVE ROUNDS THE
TOP OF THE RIDGE...SO INCLUDED SLIGHT CHANCE POPS THROUGH THE
NIGHT IN THAT AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 348 PM MDT SUN JUN 16 2013

BATCH OF MOISTURE NOW SLIDING EAST ACROSS THE SOUTHERN PART OF THE
CWA BUT LITTLE ACTIVITY ASSOCIATED WITH IT AT THIS TIME. AIRMASS
ACROSS MOST OF THE CWA HAS DRIED THUS SEVERE POTENTIAL MORE LIMITED
THOUGH ONE CELL APPROACHING NORTHEAST DAWES COUNTY ALONG AN
OUTFLOW BOUNDARY. WILL KEEP LOW POPS IN PLACE OVER SOUTHERN AND
EASTERN PARTS OF THE CWA INTO THIS EVENING AS SOME ACTIVITY STILL
EXPECTED.

NO BIG CHANGES SEEN FOR MONDAY THROUGH TUESDAY AS CWA RESIDES
INITIALLY JUST DOWNSTREAM OF AN AMPLIFYING UPPER RIDGE TO THE
WEST. THIS WILL MOVE EAST ACROSS THE REGION TUESDAY. WEAK IMPULSES
MOVING THROUGH WILL BRING ANOTHER CHANCE FOR CONVECTION MONDAY AND
TUESDAY. SOME SEVERE POTENTIAL WILL EXIST MONDAY THOUGH UPPER
WINDS SHOULD BE LIGHTER. TEMPERATURES SHOULD BE A LITTLE COOLER
OVER THE PLAINS MONDAY AS A PUSH OF COOLER AIR DROPS DOWN.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 348 PM MDT SUN JUN 16 2013

TUE NIGHT THE UPPER RIDGE AXIS WILL SHIFT ALONG WY/NE BORDER
WITH SW FLOW ALOFT. SFC TROUGH AND CONVERGENCE AXIS WILL
REMAIN ALONG NE/WY BORDER WITH SE UPSLOPE FLOW AND STRONG
THETA-E RIDGE. THIS WILL KEEP THREAT OF CONVECTION AND
INSTABILITY AXIS BETWEEN CYS AND BFF. THIS TREND WILL
CONTINUE WED AND THU AS UPPER LOW OVER PAC NW MOVES LITTLE.
ON FRIDAY A FRONTAL BOUNDARY LOOKS TO SHIFT ACROSS THE
CWA AND WILL MOVE CONVECTION CHANCES INTO PANHANDLE WITH
DRYING IN WY. FRONTAL BOUNDARY WILL STALL SOUTH OF THE
CWA ON SUNDAY...BUT AFTERNOON CONVECTION WILL CONTINUE WITH
SURFACE HEATED AND ELEVATED TERRAIN IN WY. TEMPS WILL REMAIN
ABOVE NORMAL THROUGH THE PERIOD WITH FRIDAY WARMEST. SLA

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 1022 PM MDT SUN JUN 16 2013

VFR PREVAILS...EXCEPT FOR LOCALIZED MVFR IN FOG AND LOW CLOUDS FROM
10Z TO 15Z ACROSS WESTERN NEBRASKA. ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING AFTER 18Z MONDAY PRODUCING LOCALIZED MVFR
ALONG WITH GUSTY AND ERRATIC WINDS.

&&

.FIRE WEATHER...
ISSUED AT 348 PM MDT SUN JUN 16 2013

MAIN CONCERNS WILL CONTINUE TO BE THE VERY LOW AFTERNOON RELATIVE
HUMIDITIES OVER FAR WESTERN DISTRICTS OVER THE NEXT FEW DAYS WITH
ONLY FAIR RECOVERIES AT NIGHT. THIS WILL CONTINUE TO DRY OUT
FUELS. WINDS SHOULD BE A LITTLE LESS HOWEVER. OTHERWISE LITTLE
CHANGE SEEN OVER THE NEXT FEW DAYS WITH WIDELY SCATTERED AFTERNOON
AND EVENING SHOWERS AND STORMS MAINLY OVER THE MOUNTAINS INTO THE
PLAINS AND THE PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...FINCH
SHORT TERM...RE
LONG TERM...SLA
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Jun 16, 10:39 PM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 PM MDT SUN JUN 16 2013

WYZ101>119-180315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1139 PM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
EAST CENTRAL WYOMING...MAINLY NORTH OF A LINE FROM DOUGLAS TO LUSK.
GUSTY WINDS TO 40 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN WILL
OCCUR WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER
THE MOUNTAINS AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING
BOTH MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG TO
SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-180315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1139 PM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

PATCHY LATE NIGHT FOG WILL BE POSSIBLE...ESPECIALLY FROM CHADRON TO
ALLIANCE AND SIDNEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
OF THE WESTERN NEBRASKA PANHANDLE DURING THE AFTERNOON AND EVENING
BOTH MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG TO
SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH/JAMSKI

In the hours before

Special weather statement, Jun 17, 2:15 AM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 AM MDT MON JUN 17 2013

WYZ101-102-171015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
315 AM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN
NIOBRARA COUNTIES UNTIL 415 AM MDT...

AT 310 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MANNING RANCH...OR 35 MILES
NORTHWEST OF LUSK...MOVING EAST SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LANCE CREEK AROUND 400 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4310 10440 4287 10455 4309 10505 4325 10495
TIME...MOT...LOC 0914Z 295DEG 17KT 4313 10489

JAMSKI
Special weather statement, Jun 17, 3:09 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 AM MDT MON JUN 17 2013

NEZ095-WYZ102-171115-
NIOBRARA COUNTY WY-NORTH SIOUX NE-
409 AM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 515 AM MDT...

AT 406 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LANCE CREEK...OR 11 MILES
NORTH OF LUSK...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HARRISON AROUND 515 AM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4289 10371 4256 10392 4287 10466 4309 10451
TIME...MOT...LOC 1009Z 295DEG 24KT 4292 10445

JAMSKI

The radar

The Rapid City radar (KUDX), 191 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Niobrara

When
June 17, 3:33 AM MST to 3:38 AM MST
Where
Niobrara County, 7 mi N of Lusk
Measured
1.5 in hail
Reported by
Public
Coordinates
42.871, -104.450

Nickel to ping pong ball size hail was reported north of Lusk.

Hail, Albany

When
June 17, 12:30 PM MST to 12:35 PM MST
Where
Albany County, 2 mi WSW of Laramie
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.309, -105.616

Nickel to ping pong ball size hail was reported just west of Laramie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448379, 448381.